Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 2, 2018, 4:30 AM EDT for Aroostook County, Piscataquis County, Somerset County, Maine. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2018, 4:30 AM EDT (08:30 UTC)
- Expired
- Jul 2, 2018, 5:30 AM EDT
- In force
- 60 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 173 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521
WUUS51 KCAR 020830
SVRCAR
MEC003-021-025-020930-
/O.NEW.KCAR.SV.W.0003.180702T0830Z-180702T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
430 AM EDT MON JUL 2 2018
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Northern Somerset County in west central Maine...
Northwestern Piscataquis County in north central Maine...
West central Aroostook County in northern Maine...
* Until 530 AM EDT.
* At 429 AM EDT, a severe thunderstorm was located 7 miles south of
Saint Juste, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage is possible. Expect wind damage to
trees and power lines.
* Locations impacted include...
Clayton Lake, Lac Frontiere, Daaquam, Saint Juste, Caucomgomoc
Lake, Nine-mile Bridge, Baker Lake, Tamway, Churchill Dam,
Billy-Jack Depot, Chesuncook, Chamberlain Lake, Round Pond and
Comstock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4606 7028 4607 7031 4610 7028 4610 7025
4615 7023 4619 7029 4630 7021 4635 7019
4636 7014 4642 7005 4669 7000 4672 6998
4682 6923 4597 6913 4597 6968 4598 6969
4598 6973 4596 7031 4600 7029 4602 7032
TIME...MOT...LOC 0829Z 264DEG 33KT 4646 7001
HAIL...1.00IN
WIND...60MPH
$$
Walker2 follow-up statements
217
WWUS51 KCAR 020857
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
457 AM EDT MON JUL 2 2018
MEC003-021-025-020930-
/O.CON.KCAR.SV.W.0003.000000T0000Z-180702T0930Z/
Northern Somerset ME-Piscataquis ME-Aroostook ME-
457 AM EDT MON JUL 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR NORTHERN SOMERSET...NORTHWESTERN PISCATAQUIS AND WESTERN
AROOSTOOK COUNTIES...
At 456 AM EDT, a severe thunderstorm was located 10 miles southwest
of Clayton Lake, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage is possible. Expect wind damage to trees
and power lines.
Locations impacted include...
Clayton Lake, Caucomgomoc Lake, Nine-mile Bridge, Chesuncook, Baker
Lake, Chamberlain Lake, Tamway, Churchill Dam and Round Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4615 7001 4615 6999 4617 7005 4621 7003
4625 7002 4629 6999 4634 6996 4639 6991
4663 6982 4674 6976 4682 6923 4597 6913
4597 6966 4598 6969 4598 6988 4603 6990
4605 6991
TIME...MOT...LOC 0856Z 264DEG 33KT 4649 6965
HAIL...1.00IN
WIND...60MPH
$$
Walker411
WWUS51 KCAR 020929
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
529 AM EDT MON JUL 2 2018
MEC003-021-025-020938-
/O.EXP.KCAR.SV.W.0003.000000T0000Z-180702T0930Z/
Northern Somerset ME-Piscataquis ME-Aroostook ME-
529 AM EDT MON JUL 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SOMERSET...
NORTHWESTERN PISCATAQUIS AND WESTERN AROOSTOOK COUNTIES WILL EXPIRE
AT 530 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Caribou Maine.
LAT...LON 4615 7001 4615 6999 4617 7005 4621 7003
4625 7002 4629 6999 4634 6996 4639 6991
4663 6982 4674 6976 4682 6923 4597 6913
4597 6966 4598 6969 4598 6988 4603 6990
4605 6991
TIME...MOT...LOC 0928Z 264DEG 33KT 4652 6923
$$
WalkerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:26 AM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 2, 12:26 AM EDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1226 AM EDT Mon Jul 2 2018 .SYNOPSIS... A warm front will cross the area tonight with hot and humid conditions expected Monday through Thursday. && .NEAR TERM /THROUGH TODAY/... 915 PM Update...Weakening MCS continues to move over the upper ridge towards the NW international border tonight and have maintained a chance of thunderstorms into early Monday morning. This weather is associated with the warm front which will bring in the really hot and humid air for most of the forecast area today. Highs will reach the upper 80s to lower 90s with high humidity. The exception will be coastal Hancock and Washington counties where stronger onshore flow will ensure lower temperatures than yesterday. A weakening cold front may set off more thunderstorm activity in northern zones Monday night, but will not provide any relief from the heat and humidity. Onshore flow will probably produce some fog and stratus towards the coast Monday night. Previous discussion... The warmth and humidity today is but a preview of what is to be expected from Monday onward. Temps have reached into the low and mid 80s across most of the CWA this afternoon, with dewpoints largely in the low to mid 60s. Stratocu overcast this morning broke up for most places by midday, as expected, with scattered cumulus and filtered sunshine through some high cirrus this afternoon. Some spotty showers and perhaps a few weak thunderstorms are expected this evening and overnight, mainly for the Central Highlands and North Woods as a warm front pushes northeastward across the CWA. It is this warm front that usher in the truly hot and humid air. There remains quite a bit of spread in forecast high temps for Mon. The best chance of getting over 90 degrees may very well be the North Woods, where models have the highest 925mb temps of 25-27F. High temps were lowered a degree or two in most locations, but we still remain toward the higher end of guidance, and above all MOS guidance. This slight lowering of temps does keep us below Heat Advisory criteria, so headlines are needed for Monday. It appears more likely that we reach that criteria in the short term. Onshore flow developing Mon AM will keep coastal Downeast cooler than today, and Bangor may struggle to match today's high, as well. A weakening front and upper shortwave will approach later Mon, bringing another chance for some showers and thunderstorms. Through the end of the near term period, 00z Tue, any precip chances should remain limited to the northwestern CWA. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... A weakening s/wv alf and sfc cold front apchg from Cntrl QB may bring Nrn ptns of the Rgn isold to sct shwrs/tstms Mon ngt, but given how warm mid atmos temps will be durg this tm, sig shwrs/tstms may be capped from forming or movg much further E than NW ptns of our FA. Of course, given the tropical nature of the airmass, any shwr or tstm would result in a brief hvy downpour of rn. Ovrngt lows will be quite warm, with many inland lctns only falling to 65 to 70 deg F. On Tue, what's left of the frontal bndry will dissipate ovr Cntrl/Downeast ptns of the Rgn durg the aftn hrs as the the mid/upper hi conts to build ovr the Rgn from the SW. There may be enough remaining bndry cnvrg for sct aftn tstms ovr msly Downeast Skies if there is sufficiently hi llvl dwpts to break the cap of warm mid atmos temps. Otherwise, skies will become mclr from NW to SE across Rgn durg the day Tue, with Hi temps reaching 90+ deg ovr more of interior Downeast areas as well as the rest of Cntrl/Nrn low trrn ptns of the Rgn as sfc winds become more W. It now looks like there is a better chc of apparent temps reaching heat adv criteria for ptns of our FA on Tue rather than Mon, with possible issuance of this hdln by Mon aftn. Otherwise, fair skies and another warm ngt is xpcted Tue ngt. A s/wv movg ESE from Nrn Can toward the Nrn Can Maritimes may bring a weak cold front into Nrn/Cntrl ptns of the FA on Wed with little in the way of clds or shwrs/tstms. If this happens, the NE hlf of the FA may be a little cooler for aftn hi temps (upper 80s to arnd 90 rather then lower to mid 90s). Both the 12z GFS and ECMWF models bring this front back across the N and E as a warm front by Thu, with potentially 90+ deg heat for most of the Rgn N of the immediate Downeast coast. && .LONG TERM /THURSDAY THROUGH MONDAY/... A much stronger cold front from Cntl Can finally begins to apch from the NW late Thu ngt and crosses the Rgn on Fri with better model to model tmg. Tstms ahead of this system will begin to affect Nrn ptns of the FA later Thu ngt and then move further S into Cntrl and Downeast areas during the course of the day Fri, with greatest intensity currently projected ovr Downeast areas Fri aftn given the latest tmg of this front, but to soon to introduce enhanced tstm wording this far out in the fcst from this vantage pt. Hi temps Fri will be cooler due greater cld cvr and the presence of sct to numerous shwrs/tstms and cool advcn behind the cold front. Following the cold front much cooler and drier conditions will follow for the Rgn Fri ovrngt and Sat. Longer range models differ regarding whether a follow up s/wv alf from N Cntrl Can will bring shwrs/tstms to msly Nrn ptns of the Rgn Sun aftn crossing directly ovr the area, or just some clds if tracks N of the Rgn. For now, we keep PoPs in the low chc cat across the N hlf of the FA mainly for Sun aftn into eve with cont'd cooler hi temps. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... NEAR TERM: 915 PM Update... VFR conditions were being reported at all northern and downeast Maine TAF sites at this hour. VFR is expected overnight at the Aroostook county airports. Current radar imagery did show some thunderstorm activity over Quebec province. This is expected to make it into the western portions of the state after midnight but weaken as it pushes east. A shower in the vicinity of the airports is possible well after midnight. IFR ceilings are expected to develop at KBGR and KBHB after 08z tonight. A return to VFR conditions likely for all TAF sites later Mon AM into Mon afternoon. SHORT TO LONG TERM: Mainly VFR all TAF sites with IFR clgs/vsbys possible ovr Downeast sites both late Mon ngt in ST cld cvr and patchy fog. Also, brief MVFR/IFR clgs/vsbys will be possible with any tstm or heavier shwrs movg ovr any TAF site spcly Mon ngt N, Tue mid to late aftn Downeast, and ahead and along a cold front at any TAF site late Thu ngt thru Fri aftn. && .MARINE... NEAR TERM: Winds/seas are expected to remain below small craft advisory levels through Monday. Areas of fog may reduce visibility to 1 to 3 nm at times into Monday. SHORT TO LONG TERM: No marine hdlns anticipated til at least late Thu ngt into Fri when wv hts may reach 5 to 6 ft ovr our outer MZs with a 10 to 20 kt SW wind fetch ahead of a cold front. Marine fog will cont Mon ngt thru Tue ngt and likely aftwrds as moist tropical air flows ovr cold Gulf of ME waters. Went with about 80 to 90 percent of WW3 wv guidance hts for fcst wv hts with primary wv pds fcst to be msly between 6 to 8 sec. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Duda/Kredensor Short Term...VJN Long Term...VJN Aviation...Duda/Kredensor/VJN Marine...Duda/Kredensor/VJN
Hazardous weather outlook, Jul 2, 4:00 AM EDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 400 AM EDT Mon Jul 2 2018 MEZ002-005-006-010-011-015>017-029>032-030800- Northeast Aroostook-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 400 AM EDT Mon Jul 2 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine, East Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Central Maine and Northern Maine. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat and humidity is expected much of the upcoming fourth of July holiday week. Heat indices could reach 95 degrees or higher, especially on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001-003-004-030800- Northwest Aroostook-Northern Somerset-Northern Piscataquis- 400 AM EDT Mon Jul 2 2018 ...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Far Northern Maine, North Central Maine and West Central Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat and humidity is expected much of the upcoming fourth of July holiday week. Heat indices could reach 95 degrees or higher, especially on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-030800- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 400 AM EDT Mon Jul 2 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 2, 3:49 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Caribou ME
349 AM EDT MON JUL 2 2018
MEZ001-003-004-010-020945-
Northern Piscataquis-Northern Somerset-Central Piscataquis-Northwest
Aroostook-
349 AM EDT MON JUL 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SOMERSET...
NORTHWESTERN PISCATAQUIS AND NORTHWESTERN AROOSTOOK COUNTIES...
At 348 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 23 miles west of Estcourt Station to 20
miles southwest of Billy-Jack Depot. Movement was east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Allagash, Clayton Lake, Deboullie Mountain, Lac Frontiere, Daaquam,
Saint Pamphile, Saint Juste, Caucomgomoc Lake, Nine-mile Bridge,
Allagash Township, Baker Lake, Tamway, Churchill Dam, Billy-Jack
Depot, Chesuncook, Chamberlain Lake, Dickey, Telos Lake, Saint
Francis and Round Pond.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4743 6904 4726 6905 4718 6890 4724 6872
4593 6919 4594 6967 4598 6968 4598 6973
4596 7032 4606 7028 4607 7031 4615 7023
4619 7029 4635 7019 4642 7005 4670 7000
4746 6922
TIME...MOT...LOC 0748Z 265DEG 23KT 4752 6972 4599 7024
WalkerThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:49 AM EDT | Special Weather Statement | CAR | 116 min | |
| Jul 2, 4:14 AM EDT | Heat Advisory | CAR | Aroostook, Piscataquis, Somerset | 14 hr |
| Jul 2, 5:21 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 54 min |
| Jul 2, 3:13 PM EDT | Heat Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Washington | 28 hr |
| Jul 2, 6:33 PM EDT | Special Weather Statement | CAR | 42 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.